Tardive dyskinesia, or TD, is a disease caused by taking antipsychotic or neuroleptic medicines.

These medications are used primarily to treat symptoms associated with serious mental illnesses like schizophrenia and bipolar disorder but are also used to treat nerve, allergy, seizure, anxiety, and gastrointestinal problems.

Movement disorders are difficult to live with and are becoming more common as the drugs that induce them are being prescribed to a growing population of children and the elderly—two groups especially vulnerable to the challenging side effects.1

A variety of movement disorders have been linked to dopamine receptor blocking drugs, also known as neuroleptics, ranging from slightly embarrassing facial tics and/or uncomfortable cramps to life-threatening respiratory dyskinesias and related eating problems that can have a potentially catastrophic impact on patients.

TD affects the nervous system, causing involuntary and sometimes painful movements that can feel like a severe Charley Horse or an agonizing cramp. TD can also cause the tongue to protrude, the mouth to pucker, and the lips to smack. Rapidly jerking arms, legs, and feet are another undesirable side effect. In the most advanced cases, TD can impact speech and make sleep elusive, too.

Article continues below

Do you feel depressed?

Take one of our 2-minute Depression quizzes to see if you or a loved one could benefit from further diagnosis and treatment.

Take Depression Quiz Take Partner Depression Quiz

The embarrassment felt by people impacted with TD can be just as challenging as the uncontrollable physical movements, leading to social isolation and depression.

“Older, first-generation antipsychotics like Haldol and Thorazine, developed in the 1950s, are more likely to cause tardive dyskinesia—but no antipsychotic drug is completely TD-risk free,” says Philip Muskin, MD, professor of psychiatry at Columbia Medical School in New York City. “Even newer second-generation antipsychotics like Seroquel, Zyprexa, Abilify carry risk. And these drugs are now used much more broadly, for insomnia for example, so a lot more people are being exposed.”

When asked what could be done to mitigate the risk, Dr. Muskin explained that the risk of TD increases with time. “The length of time a patient takes the drugs associated with TD matters. There is a cumulative effect, so every additional year a patient takes a medication that carries risk for TD, the riskier it becomes.”

On the flip side, psychiatric illness can destroy people’s lives. “The trade-offs are tough,” Dr. Muskin admits.

How Tardive Dyskinesia Impacts Breathing And Eating

Scientists estimate that TD occurs in between 20 to 50% of patients receiving antipsychotic medications, according to a report from Baylor University. Patient population, types of drugs, differences in diagnostic criteria for TD, are all factors that impact variability.

What is known is that TD increases with the age of the person taking the medication and the length of time on the medication. TD also occurs more frequently in non-whites and older women. Breathing and eating-related challenges can cause severe disability and negatively impact the quality of the person’s life.2

Article continues below

Living with TD: Meet Erik Schneider

Read this first-person account of what it's like to live with tardive dyskinesia.

Read Erik's TD Story

More disturbing findings were reported in Pharmacy Practice News. The journal summarized a multicenter study of involuntary movement and functioning in more than 700 patients who had received antipsychotic medications for mental health conditions.

What they found is sobering:

  • More than 27% of the patients surveyed who had symptoms consistent with TD said that uncontrollable movements made eating difficult.
  • And almost 9% said TD symptoms impacted their breathing.

Scientists say more research is needed and it should focus on the development of safer antipsychotics along with specific therapies to treat the various tardive syndromes.

Liquid Diets And Other Hardships: A Personal Account

erik and his cat at home

Erik Schneider with their pet cat at home.

Erik Schneider’s TD story was recently featured on Psycom. Unfortunately Schneider—who uses the pronouns they/them—also experiences debilitating eating and breathing difficulties because of TD.

The first signs of TD occurred in 2012 when Schneider noticed tics and twitching in the face. They had been on various antidepressants over the course of their life, but it was Zyprexa, a common antipsychotic, that was responsible for causing Schneider’s tardive dyskinesia.

Schneider says they were not properly weaned from Zyprexa. “Since I was on a low dose (2.5 mg daily), my psychiatrist recommended a one-month taper but that was still way too fast even though I extended it by a month. Many doctors are unfortunately unaware of the greater safety of gradual dosage reduction and often don’t know what to do if things go wrong,” Schneider recalls.

Today it’s better understood that the length of time on medication is a major factor in TD risk. Essentially: the longer a person is on a neuroleptic drug, the slower the tapering off it should be. Knowledge about tapering from antipsychotics is evolving, but some experts recommend a 10% decrease in the dose over several months.3

Schneider describes the impact of TD on their ability to eat. “It’s like the muscles I use to swallow aren’t as coordinated as they used to be. TD makes my neck feel tight but I feel the effects internally, too. My gastrointestinal system just doesn’t function as smoothly as it should either. For me, TD is a daily battle.”

Extreme care must be taken to avoid choking.4,5 Schneider eats very slowly and is careful not to swallow too big a bite. Liquid diets are sometimes prescribed for people with TD-related difficulties. Trouble swallowing can cause aspiration, a potentially dangerous result of food or liquid being trapped in the lungs (where it could cause an infection) rather than the esophagus and stomach where it belongs. Aspiration pneumonia is another constant worry since in severe cases it can result in long-term damage to the lungs.

Schneider sometimes experiences extreme nausea and spasming in their intestines, which was most pronounced in the first four or five years after they were diagnosed but still present. “I still experience nausea and gastric distress periodically,” Schneider explains.

But there’s some good news. Eating and swallowing problems usually aren’t chronic and resolve with time.

Breathing Isn’t Always Easy With TD

For Schneider, being startled by uncomfortable spasms in the diaphragm at unexpected moments still occurs on occasion. “Ironically, the painful spasms happen when I’m most relaxed. Like when I’m resting or feeling tired,” Schneider explains. “Usually, it’s just one spasmatic inhale and exhale, but it’s always alarming.”

Schneider’s breathing and eating-related challenges have affected them on and off since being diagnosed and have never been severe enough for hospitalization. To cope with related anxiety when TD symptoms flare Schneider works hard to stay calm and practices mindfulness.

What Researchers Have Learned

Over the last few decades, Dr. Muskin says it’s become clear there is considerable variability in how TD affects patients. Clinicians have become more attuned to the wider net of possible symptoms when evaluating patients on potentially TD-causing medications.

“Before and during treatment, given what we know, healthcare providers should carefully balance the need for treatment with psychoactive medication and they should make every effort to use the lowest effective dose of a neuroleptic for the shortest period recommended,” Dr. Muskin says.

If TD is diagnosed, reduce or slowly discontinue the drug if possible. It’s worth noting that TD may worsen initially after antipsychotics are discontinued.

What You Can Do Now to Avoid TD

If you or someone you love suffers from TD, there is hope on the horizon. In 2017, the Food and Drug Administration (FDA) approved two medications to treat adults with TD—valbenazine (Ingrezza) and deutetrabenazine (Austedo). Early intervention leads to better outcomes but if your TD symptoms are mild, using Ingrezza or Austedo may not be necessary.

If you or someone you care about takes a medication that could cause TD, regular screenings are the best way to assess risk.

If you develop unusual, involuntary movements in between appointments, be sure to communicate with your doctor or healthcare provider as this may be a sign of TD onset.

Some typical early symptoms of TD include rapid blinking, subtle movements of the tongue, grimacing, and uncontrolled eyebrow raises. Initial treatment typically involves slowly weaning off the neuroleptic medicine, if it’s safe from a medical or psychiatric perspective. Stopping the medication suddenly can exacerbate emerging TD; extremely slow titration is advised.

Your healthcare provider may opt to try a second-generation antipsychotic, though these medications can also put you at risk of developing tardive dyskinesia.

For Schneider, time has been the biggest healer.

Though they still suffer from TD, the severity of their symptoms has lessened, and they are more able to live a regular life. Schneider credits learning to listen to what his body needs as the most important component of controlling TD-related symptoms.

Article Sources
Last Updated: Aug 17, 2021